MAUDE Adverse Event Report: EDWARDS LIFESCIENCES EDWARDS SAPIEN 3 ULTRA RESILIA TRANSCATHETER HEART VALVE; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES EDWARDS SAPIEN 3 ULTRA RESILIA TRANSCATHETER HEART VALVE; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 9755RSL26A
Medical Device Problem Codes Degraded (1153); Perivalvular Leak (1457)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 02/24/2026
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Investigation is ongoing.
 
Event or Problem Description
It was reported via the implant patient registry that this 26mm sapien 3 ultra resilia valve implanted in the aortic position for 6 months was explanted due to hypoattenuated leaflet thickening and perivalvular leak.Under general anesthesia, the patient had a redo sternotomy, total arch debranching, aortic valve replacement, sapien 3 removal, and ring and subaortic membrane removal.A surgical valve was implanted in replacement.
 
Additional Manufacturer Narrative
Updated section h6.The event reported is anticipated in the risk ma nagement documentation for transcatheter heart valve procedures.A previous investigation into this type of event is captured in an edwards lifesciences technical summary and applies to this complaint.Additional assessment of the failure mode is not required at this time.The device was not returned for evaluation.Due to the unavailability of the complaint device, engineering was unable to perform any visual inspection, functional testing, or dimensional analysis.According to the technical summary, the ifu, current risk mitigations, including design and manufacturing controls, and training manuals have been reviewed.No inadequacies have been identified regarding warnings, contraindications, or the directions and conditions necessary for the successful use of the device.Per the instructions for use (ifu), paravalvular leak (pvl) is a known potential adverse event associated with bioprosthetic heart valves and the transcatheter valve replacement (tvr) procedure.Paravalvular leak refers to blood flowing through a channel between the structure of the implanted valve and the landing zone, as a result of a lack of appropriate sealing of the valve to the target site.Some pvl is not uncommon post-deployment.Many cases are mild to moderate, and either resolve over time or do not cause symptoms.Others may be more clinically significant and require intervention.The patient screening manual and the procedure didactic identify several procedural and anatomical factors which could contribute to pvl, including device malposition, inaccurate measurement of the landing zone, uneven distribution of calcium on the landing zone, bulky or severe calcification, an elliptical annulus shape, and valve under-sizing.The mechanism behind worsening or late pvl is not well understood but may be related to cardiac remodeling.Edwards extensively trains physicians before they are qualified to use the sapien transcatheter heart valves (all models).The device training manuals instructs the operator on proper imaging screening requirements, including the use of good quality echocardiography and/or computed tomography (ct) to appropriately measure the landing zone, assess the content and distribution of calcium, and other patient anatomical factors.Multiple imaging modalities should be considered during valve size selection.Contraindications, important considerations when assessing the valve, and choosing the proper transcatheter heart valve are also discussed.The device training manuals also instruct the operator on proper positioning and deployment of the valve, including patients screening and procedural considerations.Device preparation, approach, deployment, imaging, procedure-specific training manuals, and proctored procedures are also included.In this case, there was no allegation or indication a product malfunction contributed to the pvl.Based on the information available, the cause of the event remains indeterminable.The complaint for leaflet thickened/hypoattenuated leaflet thickening was confirmed based on medical record.A review of the dhr, and lot history did not provide any indication that a manufacturing non-conformance contributed to the complaint event.A review of ifu/training materials revealed no deficiencies.During the manufacturing process, all sapien 3 ultra resilia valves are 100% visually inspected for defects and 100% tested for proper coaptation under physiological backpressure conditions prior to release for distribution.Therefore, it is highly unlikely that a manufacturing defect or device malfunction contributed to the event.Hypoattenuated leaflet thickening (halt) may be caused by several patient-related factors including early valve deterioration (svd) (e.G.Stenosis/calcification), non-structural dysfunction (e.G.Pannus), or thrombosis (formation of blood clots on the valve).In this case, the patient had vast comorbidities (i.E.Htn, thrombocytopenia, previous type a dissection repair, enlarging arch and descending thoracic aortic aneurysm, etc.), which were known factors that may increase risk for early valve degeneration, leading to leaflet thickening.The combination of an enlarging arch and descending thoracic aortic aneurysm alongside a history of type a dissection repair and subclavian-to-carotid bypass fundamentally alters flow dynamics within the aortic root, creating zones of stasis or turbulent shear stress that promote thrombus formation on the prosthetic leaflets.Systemic factors further exacerbate this risk: hypertension increases mechanical stress and endothelial injury, while thrombocytopenia, often a marker of high platelet turnover or consumption in diseased vascular states, paradoxically signals a pro-thrombotic milieu in the setting of valve.As such, available information suggests that patient factors (pre-existing comorbidities) may have contributed to the halt.However, a definitive root cause was unable to be determined.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.As such, neither a product risk assessment, nor corrective or preventative actions are required at this time.

Brand Name
EDWARDS SAPIEN 3 ULTRA RESILIA TRANSCATHETER HEART VALVE
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
MDR Report Key24706874
Report Number2015691-2026-13577
Device Sequence Number10439469
Product Code NPT
UDI-Device Identifier00690103215816
UDI-Public(01)00690103215816(17)280415(11)250416
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2025
Device Explanted Year2026
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/29/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number9755RSL26A
Device Catalogue NumberN/A
Device Lot NumberN/A
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/03/2026
Supplement Date Received by Manufacturer04/22/2026
Initial Report FDA Received Date03/26/2026
Supplement Report FDA Received Date04/29/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured04/16/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age70 YR
Patient SexMale